Tryptophan supplements may be dangerous

This is true. Tryptophan, or L-tryptophan is an amine acid which is a normal component of protein. It can also be obtained separately in tablet, capsule or powdered forms and has been used in the treatment of a variety of disorders such as sleep disturbance, mental illness and premenstrual tension. Preparations are generally available from 'health food' stores and some supermarkets.

The consumption of tryptophan supplements has been linked with a disease called Eosinophila Myalgia Syndrome (EMS). EMS is a blood disorder nearly always involving severe muscle pain with some sufferers exhibiting weakness, joint pain, swelling of the arms and legs, fever and skin rash. While the syndrome is associated with tryptophan use, the relationship between the two has not been fully explained and it may be due to a component other than tryptophan in some preparations.

The risk of serious effects on health from tryptophan supplements outweigh any benefit that is likely to be obtained from taking these products. Until the relationship between consuming tryptophan and EMS is established, it is prudent to stop taking these supplements.